Two Beebe patients die after adverse drug reactions


Two of three patients who were adversely affected after receiving the drug heparin from premixed IV bags at Beebe Medical Center in Lewes around May 8 died. The hospital has since been cooperating with the Food and Drug Administration (FDA) and Baxter International Inc., the drug’s manufacturer, in an investigation.

After experiencing adverse reactions to the IV drug, a 71-year-old male patient was transported from Beebe to Christiana Care and died there last weekend. A 64-year-old female patient was transported to the University of Maryland and died there over the weekend, as well. A 68-year-old male patient was transported from Beebe to Christiana Care and, according to Beebe officials, was still a patient at Christiana on May 13.

Wallace Hudson of Beebe Medical Center Corporate Affairs told the Coastal Point that hospital officials are cooperating with the FDA and representatives from Baxter. He noted that anyone in need of an anti-coagulant could potentially receive heparin, and he said the three patients were not the only patients in the hospital who had received it.

Erin Gardiner, spokesperson for Baxter, said the company had received reports Beebe Medical Center last Friday, May 8, of three patients experiencing adverse effects from the pre-mixed IV bags. As is normal when a report is received, Baxter started an investigation into the adverse reactions, she said.

“We flew a medical review team there on Saturday to gather samples, data and do tests,” said Gardiner on May 13. “We are working with the hospital to understand the events that occurred. We are also working with the FDA. So far, all of the tests have shown no issues with the products. They appear to be isolated at this one hospital.”

Gardiner said the company has contacted other high-use heparin pre-mix customers to see if a larger-than-normal number of adverse effects are happening elsewhere. She said the company’s research indicated that was not the case.
“That is not what we are seeing,” she said. “We are increasingly confident that it is institution-specific versus product quality.”

FDA spokesperson Karen Riley concurred on Wednesday.

“From what we have been able to see, it seems to be an isolated incident at this particular hospital,” said Riley. “There has been nothing out of the ordinary in the drug itself or the bags. We are looking at the contents of the bag, the drug itself, different solutions that accompany the bag and the bag.” She noted that FDA investigators were still at the hospital on Wednesday, conducting tests.

Responding to reports suggesting that these deaths might be in some way related to Baxter’s recall of heparin in February of 2008, after the detection of an unusual increase in allergic-type reactions associated with the heparin sodium injection – a commonly used anticoagulant (frequently called a blood-thinner) – Gardiner was quick to describe any purported correlation between the two sets of incidents as unwarranted.

“Through testing, we were able to identify a contaminant: over-sulfated chondroitin sulfate,” she said, in the vials that were recalled in 2008.

According to company reports, “The presence of the substance in crude heparin indicates that the contaminant was introduced during the raw-material stage, before it reached Baxter or its supplier, in what appears to be a deliberate scheme to adulterate a life-saving medication,” as Baxter representatives stated in February of last year.

“A dozen other companies in about a dozen other countries found the same thing, which linked back to certain supply points in China,” explained Gardiner this week. “It is not a naturally-occurring substance. It is highly synthesized, and we have now helped develop the tests now in use to test for it.”

Testifying before Congress in April of last year, Baxter CEO Bob Parkinson expressed sympathy for the families of those affected in the 2008 cases, saying that, no matter the reason, Baxter took responsibility.

“We are not a traditional pharmaceutical company – we don’t make pills or tablets, we don’t do direct-to-consumer advertising, we don’t make lifestyle drugs – we develop and manufacture products that are injected or infused or inhaled by patients who need them to stay alive. Because our products are used in critical care environments, they have to be safe and effective every time, and this time they were not. No matter what the reason, this is my responsibility, because Baxter’s name was on the product. My heart goes out to every patient and family member who may have been harmed by Baxter heparin.”

Gardiner concluded that the pre-mix heparin bags, which ultimately end up at hospitals, as they did at Beebe, did not need to be involved in the 2008 recall, as they had a different supply chain than the recalled vials.

“They were not hit with the same contaminant, and there’s no reason to believe any correlation.”

Riley agreed that, so far, there is no evidence that the drugs used at Beebe have been contaminated. She stated that they did not come from China.

As the investigation into the three cases continued this week, Hudson said Beebe Medical Center had temporarily suspended using heparin from Baxter and is currently using another vendor’s heparin.